Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Riverton, WY

May 26, 1998Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 26, 1998, 3:18 PM MDT for Johnson County, Wyoming. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1998, 3:18 PM MDT (21:18 UTC)
Expired
May 26, 1998, 4:05 PM MDT
In force
47 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:45 PM MDTHail 0.75Buffalo, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2491 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 262118 RRA
SVRRIW
WYC019-262205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
318 PM MDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 405 PM MDT

* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF BUFFALO... MOVING NORTH AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUFFALO AROUND 345 PM
  OPEN COUNTRY ALONG I25 SOUTH OF BUFFALO THROUGH 400 PM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.


WCJIN-WYNE

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:05 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 26, 2:05 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
205 PM MDT TUE MAY 26 1998

ISOLD THUNDERSTORMS DVLPG OVER CWFA SO FAR WITH TOR AND SVR WATCHES IN
FAR E AND FAR W RESPCTVLY. ETA HAS THE SHT/WV OVER NRN UT/ERN ID HNDLD
OK. THIS WV FCST TO MOVE N-NEWD THIS AFTN/EVG IN DIFLUENT SW FLOW ALF.
BY 12Z WED THE WV SHOULD BE OVER EXTRM NRN WY. ON WED THE AMS SHOULD
STBLZ (PER LI PROGS) WITH COOLING IN LOW LVLS BHND CD FNT AND WARMING
ALF BHND SHT/WV. WITH PAC CD FNT MOVG RAPIDLY EWD THRU CWFA TNGHT NEED
TO KEEP MENTION OF SHWERS/TSTMS AND BRZY CONDS THRU TNGHT. ON WED NO
MENTION SHOWERS NEEDED EXCPT MAYBE UPSLP SHOWERS OVER THE FAR W MTNS.
CONDS STILL A LTL BRZY ON WED...BUT ONLY 10 TO 20 MPH W-SW WNDS WITH
STRNGER WINDS IN THE NRML SW WIND FAVORED LOCS. RWM

In the hours before

Special weather statement, May 26, 10:07 AM MDT, 5 hours 11 minutes before
WYZ001>020-022>028-262330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1007 AM MDT TUE MAY 26 1998

THE SEVERE WEATHER POTENTIAL IN WEST-CENTRAL WYOMING IS SLIGHT THIS
AFTERNOON.

SPOTTER ACTIVATION MAY BY NECESSARY LATER TODAY

DISCUSSION...A PACIFIC WEATHER SYSTEM WILL BRING INCREASING MOISTURE
AND THUNDERSTORMS TO WEST-CENTRAL WYOMING TODAY. WITH AN UNSTABLE
AIRMASS ALREADY IN PLACE OVER WYOMING IN ADDITION TO THE APPROACH OF
THE PACIFIC WEATHER SYSTEM...SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS
AFTERNOON. THE GREATEST THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL
BE LIGHTNING AND STRONG WIND GUSTS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WEST-CENTRAL WYOMING:
PARK  TETON  LINCOLN  FREMONT  SUBLETTE  SWEETWATER  BIG HORN
WASHAKIE  HOT SPRINGS  JOHNSON  NATRONA

RWM

WCJIN-WYNW-WYSW-WYNE
Special weather statement, May 26, 10:07 AM MDT, 5 hours 11 minutes before
WYZ001>020-022>028-262330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1007 AM MDT TUE MAY 26 1998

THE SEVERE WEATHER POTENTIAL IN WEST-CENTRAL WYOMING IS SLIGHT THIS
AFTERNOON.

SPOTTER ACTIVATION MAY BY NECESSARY LATER TODAY

DISCUSSION...A PACIFIC WEATHER SYSTEM WILL BRING INCREASING MOISTURE
AND THUNDERSTORMS TO WEST-CENTRAL WYOMING TODAY. WITH AN UNSTABLE
AIRMASS ALREADY IN PLACE OVER WYOMING IN ADDITION TO THE APPROACH OF
THE PACIFIC WEATHER SYSTEM...SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS
AFTERNOON. THE GREATEST THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL
BE LIGHTNING AND STRONG WIND GUSTS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WEST-CENTRAL WYOMING:
PARK  TETON  LINCOLN  FREMONT  SUBLETTE  SWEETWATER  BIG HORN
WASHAKIE  HOT SPRINGS  JOHNSON  NATRONA

RWM

WCJIN-WYNW-WYSW-WYNE
Special weather statement, May 26, 2:19 PM MDT, 59 minutes before
WYZ005-009-015-026>028-262220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
219 PM MDT TUE MAY 26 1998

....THUNDERSTORMS MOVING OVER NORTH CENTRAL AND CENTRAL WYOMING...

AT 210 PM DOPPLER WEATHER RADAR INDICATED A CELL OF THUNDERSTORMS 10
MILES NORTH OF THE TOWN OF MIDWEST AND BETWEEN TEN SLEEP AND GREYBULL.
A STORM SPOTTER REPORTED SMALL HAIL FROM A THUNDERSTORM NEAR MIDWEST.
THESE STORM CELLS WERE MOVING TO THE NORTH-NORTHWEST AT 25 MPH.
ADDITIONAL THUNDERSTORMS AND SHOWERS WILL DEVELOP THIS AFTERNOON AS A
COLD FRONT MOVES IN FROM THE WEST.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. THOSE PEOPLE LIVING IN
NORTH CENTRAL AND EASTERN WYOMING SHOULD PAY CLOSE ATTENTION TO LOCAL
WEATHER CONDITIONS AND KEEP POSTED TO THE LATEST WEATHER INFORMATION
AND FORECASTS.

WCJIN-WYNE

ESTELL
Special weather statement, May 26, 2:19 PM MDT, 59 minutes before
WYZ005-009-015-026>028-262220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
219 PM MDT TUE MAY 26 1998

....THUNDERSTORMS MOVING OVER NORTH CENTRAL AND CENTRAL WYOMING...

AT 210 PM DOPPLER WEATHER RADAR INDICATED A CELL OF THUNDERSTORMS 10
MILES NORTH OF THE TOWN OF MIDWEST AND BETWEEN TEN SLEEP AND GREYBULL.
A STORM SPOTTER REPORTED SMALL HAIL FROM A THUNDERSTORM NEAR MIDWEST.
THESE STORM CELLS WERE MOVING TO THE NORTH-NORTHWEST AT 25 MPH.
ADDITIONAL THUNDERSTORMS AND SHOWERS WILL DEVELOP THIS AFTERNOON AS A
COLD FRONT MOVES IN FROM THE WEST.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. THOSE PEOPLE LIVING IN
NORTH CENTRAL AND EASTERN WYOMING SHOULD PAY CLOSE ATTENTION TO LOCAL
WEATHER CONDITIONS AND KEEP POSTED TO THE LATEST WEATHER INFORMATION
AND FORECASTS.

WCJIN-WYNE

ESTELL

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:43 PM MDTSevere Thunderstorm WarningRIWJohnson27 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.